Example. Stable coadministration of cimetidine(Drug information on cimetidine) and doxepin(Drug information on doxepin) is followed by discontinuation of the cimet idine. Doxepin is a tertiary amine tricyclic antidepressant (TCA) that is primarily metabolized via P-450 2D6, 3A4, and 2C19, with 1A2 serving as a secondary enzyme.19 Cimetidine is a potent pan-inhibitor of most P-450 enzymes.20,21 Thus, discontinuation of the cimetidine enables P-450 2D6, 3A4, 2C19, and 1A2 to resume their more efficient baseline levels of catalytic activity. This would lead to a decrease in the doxepin blood level (D. Benedek, personal communication, May 2002), quite possibly below the therapeutic range, with potentially dire clinical consequences.
Pattern 6: reversal of induction
In this scenario, a substrate and an inducer have been stably coadministered, producing a therapeutic blood level of the substrate. Then the inducer is discontinued, resulting in less efficient metabolism of the substrate and an increase in substrate blood levels over the next several days to weeks, possibly to an extent that produces drug toxicity.
Example. An outpatient with schizophrenia has been taking a stable dose of clozapine(Drug information on clozapine) (producing a therapeutic blood level) while smoking 2 packs of cigarettes each day. This patient is then hospitalized in a “no smoking” unit. Clozapine is primarily metabolized via P-450 1A2, with 2C19 and 3A4 serving as the most significant secondary enzymes.22 Smoking of tobacco products is a potent and ubiquitous inducer of P-450 1A2.23 (It is worth noting that neither nicotine(Drug information on nicotine) itself nor nonsmoking routes of tobacco use induce 1A2.) Thus, with the dis continuation of smoking, 1A2 gradually returns to its lower baseline levels, resulting in less efficient metabolism of clozapine at the outpatient dose. This leads to a gradual increase in clozapine levels.24 This specific DDI has accounted for many instances of clozapine toxicity, with significant patient morbidity. While smoking cessation is a laudable clinical goal, insufficient attention has been paid to the unintended consequence of this policy. This pattern 6 DDI can lead to adverse events when patients who smoke also take clozapine, olanzapine, warfarin(Drug information on warfarin), theophylline(Drug information on theophylline), or other P-450 1A2 substrates.24-26
Reversals of Fortune
These case examples are disturbing in terms of the challenges that they pose in recognizing and pre venting DDIs. Reversals of inhibition and induction are especially difficult to detect. Even if one is using a Palm-based DDI software program, unless one compiles a DDI profile generated by a patient’s regimen and compares this with the DDI profiles generated by any addition or deletion to the pa tient’s regimen, these DDIs (or “un-DDIs”) are likely to be missed. The only hope for detecting pattern 5 and 6 DDIs is the emergence of electronic medical records, which can interface with physician order entry systems to alert prescribers when an addition or deletion to a regimen changes a patient’s DDI pro file. Even then, there exists an inherent tension around how sensitive and specific to make such programs. If they are too sensitive and not specific enough, then clinicians have to wade through endless “false-positive” alerts and often develop “alert fatigue,” in which they become habituated to the alerts and stop paying appropriate attention to them. On the other hand, if programs are too specific and not sensitive enough, then DDIs of im portance to specific patients will often be missed.
Unfortunately, the wide degree of intraspecies variation in terms of pharmacokinetic efficiency and pharmacodynamic hardiness defies the ability to set firm sensitivity-specificity parameters that will ad dress patients at both ends of the “hardiness” spectrum.
Progress is being made on sophisticated pro grams that will provide graded feedback on the likelihood and severity of DDIs, and some of these programs can tailor these outputs based on patient-specific parameters, such as P-450 enzyme polymorphisms revealed by earlier genotyping. How ever, until we have systems and programs that enable clinicians to process DDI information in an optimally accurate and efficient manner, there is no substitute for the application of our attention and intelligence to the problem of DDIs.
Until that day arrives, here are some DDI “survival tips” that will help clinicians minimize the potential impact of DDIs on their patients:
- Become familiar with the DDIs of the drugs you use most frequently.
- Pay special attention to DDIs involving agents with a low therapeutic index (lithium, digoxin, TCAs, and so on).
- Refer frequently to tables, charts, references, and/or computer programs that you like and trust, and keep them handy.
- Encourage your patients to get all their medications at the same pharmacy and to specifically enroll in that pharmacy’s DDI monitoring program. Patients should include all over-the-counter medications, herbal preparations, pertinent lifestyle variables (such as smoking), and special foodstuffs in their pharmacy drug list.
- Whenever possible, try to select agents within a given class with a low likelihood of producing DDIs (such as citalopram(Drug information on citalopram)/escitalopram among the SSRIs, mirtazapine or venlafaxine among the non-SSRI antidepressants, pravastat in among the statins, and azithromycin(Drug information on azithromycin) among the macrolides).
Psychiatric Times - Category 1 Credit
To earn Category 1 credit, read the article, "Drug-Drug Interactions in Psychopharmacology." Then, use our new CME Lifelong Learning Site to get instant credit. A $15 charge will be applied to your credit card. Get your account set up, pay online and get your certificate instantly with these simple steps:
2. Click "Please Pay Online before taking test". After submitting your payment, click on "Click here to return to the CME Activity and Take the Post-Test".
3. Click "Take Exam" to complete your post-test. If you would like to retain a copy of the post-test, you must print it out before submitting your answers for scoring. After passing the test you will not be able to view it again.
4. Click on the "Complete Evaluation" link.
5. Click "View Certificate" link.
6. Either click on and print the available certificate(s) or update your profile with your qualifications to get the appropriate certificate(s).
If you are a first-time user, you must update your profile.
If you are not on the Lifelong Learning site, click here.
You must keep your own records of this activity. Copy this information and include it in your continuing education file for reporting purposes.
CME LLC is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. CME LLC designates this educational activity for a maximum of 1.5 category 1 credits toward the AMA Physician's Recognition Award. Each physician should claim only those credits actually spent on the educational activity.
CME LLC is an approved provider of continuing medical education for physicians, nurses and physician assistants in the State of Florida and is registered with CE Broker.
CME LLC is approved by the California Board of Registered Nursing, Provider No. CEP12748, and designates this educational activity for 1.5 contact hours for nurses. The American Nurses Credentialing Center (ANCC) accepts AMA category 1 credit toward recertification requirements.